Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Why Am I Allergic To All Cholesterol Medications?

Tuesday, 20 Jul 2010 02:23 PM

Question: After taking every cholesterol medication on the market and all of them causing muscular weakness, I tried niacin, a natural medication. But I also had side effects from niacin, namely large water blisters all over my legs that itched severely. Is there any hope that a drug can be found that I am not allergic to?

Dr. Hibberd's Answer:

I doubt you are allergic to every management plan for cholesterol. I have been treating patients with lipid disorders for over 30 years and there is little I have not seen. In my experience, allergy to all cholesterol medication does not exist, and I strongly suggest you seek an alternate medical consultation.

It is far more likely that you have had substandard advice, possibly mixing medications and food that we know will induce muscle cramps and side effects. All patients on statin medications should know to avoid grapefruit juice, and probably ought to be using low doses of CoQ10 as a supplement to their statin. Niacin is an excellent agent, but has side effects, especially at the high doses usually needed. The blisters you describe may be specific to the formulation you are taking, or perhaps an unrelated condition. I recommend you seek an opinion from a dermatologist without delay.

© HealthDay

   
1Like our page
2Share
Dr-Hibberd
210
2010-23-20
Tuesday, 20 Jul 2010 02:23 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved